The drug manufacturer Janssen Pharmaceuticals is standing by one of its highly controversial drugs despite the FDA issuing a black box warning against it. Although black box warning might not be a term that is discussed much in Ohio, the implications are serious. Whether drug injuries have been reported or not, a black box warning is the final step a medication has before it is yanked from the market.
Levaquin - - the drug in question - - is a powerful type of antibiotic known as fluoroquinolones. Although it has been used to treat patients battling various types of infections for over two decades, thousands of reports of injured patients have poured in, claiming that that the drug does far more harm than good. One victim went skiing a week before being prescribed the generic Levaquin, and less than two weeks later she was left unable to get around without crutches.
According to the black box warning from the FDA, Levaquin can result in serious tendon ruptures. Other patients discover that their central nervous system is adversely affected after taking the drug. One expert on the subject also believes that Levaquin -- which is indicated for serious conditions such as anthrax exposure or the plague, among other uses -- is incorrectly prescribed quite often, putting otherwise healthy individuals at risk for catastrophic and life-changing injuries.
Janssen Pharmaceuticals issued a statement that claims that drug is both effective and quite safe for patients. Unfortunately, the thousands of injured patients would likely not agree. Drug injuries can be especially devastating for victims who may have been suffering from a much less serious illness in the first place. Ohio patients who have been put out of work, catastrophically injured or even disabled after taking a prescribed medication may find that pharmaceutical litigation is one of the most appropriate actions to take in order to seek just and rightful compensation. If successfully navigated to completion, legal recourse can help a victim rebuild his or her new life.
Source: CBS Boston, "I-Team: Patients Say Popular Drug Caused Devastating Side Effects", Lauren Leamanczyk, Feb. 6, 2015